Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 9:08 PM EDT for Halifax County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 9:08 PM EDT (01:08 UTC)
- Expired
- May 20, 2017, 9:38 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
640 WUUS51 KRNK 210108 SVRRNK VAC083-210200- /O.NEW.KRNK.SV.W.0080.170521T0108Z-170521T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service BLACKSBURG VA 908 PM EDT SAT MAY 20 2017 The National Weather Service in BLACKSBURG has issued a * Severe Thunderstorm Warning for... Southwestern Halifax County in south central Virginia... * Until 1000 PM EDT * At 907 PM EDT, a severe thunderstorm was located over Turbeville, moving southeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Turbeville... and Alton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3654 7908 3662 7913 3665 7904 3654 7889 TIME...MOT...LOC 0107Z 320DEG 11KT 3661 7906 HAIL...<.75IN WIND...60MPH $$ DS
2 follow-up statements
023 WWUS51 KRNK 210123 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 923 PM EDT SAT MAY 20 2017 VAC083-210200- /O.CON.KRNK.SV.W.0080.000000T0000Z-170521T0200Z/ Halifax VA- 923 PM EDT SAT MAY 20 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR SOUTH CENTRAL HALIFAX COUNTY... At 923 PM EDT, a severe thunderstorm was located over Alton, moving southeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to trees and power lines. Locations impacted include... Alton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3654 7908 3658 7911 3662 7900 3654 7889 TIME...MOT...LOC 0123Z 320DEG 11KT 3657 7902 HAIL...<.75IN WIND...60MPH $$ DS
495
WWUS51 KRNK 210138
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
938 PM EDT SAT MAY 20 2017
VAC083-210148-
/O.CAN.KRNK.SV.W.0080.000000T0000Z-170521T0200Z/
Halifax VA-
938 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HALIFAX COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3654 7908 3658 7911 3662 7900 3654 7889
TIME...MOT...LOC 0137Z 320DEG 11KT 3653 7898
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:45 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 20, 7:45 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 745 PM EDT Sat May 20 2017 .SYNOPSIS... A series of fronts will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 735 PM EDT Saturday... Storms starting to propagate south across the piedmont of Virginia, along old outflow and moving toward greater instability. Western CWA has subsided and stabilized, so mainly dealing with showers with embedded thunder. As we head thru the evening, storms will be mainly weakening after 8-9pm, but will still see overall scattered coverage of showers anywhere from the NC/VA piedmont, northwest to the Greenbrier Valley. Previous discussion from early afternoon... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Looking at showers and some thunder in vicinity of LWB/ROA/LYH/DAN to wane this evening. As we head into the overnight expect cigs to drop as wedge front sinks southwest. At least low end MVFR to IFR cigs will occur by 12z Sunday. Showers overnight will be limited after the evening coverage dissipates, though some light shower/drizzle may occur in the BLF/LWB area late. Fog appears limited due to increasing low clouds, but still could see some vsbys around 3-5sm. Sunday will stay cloudy but shower will increase, with limited if any thunder. With some moderate to heavier showers possible cigs should come up to MVFR at all sites, while vsbys stay in the MVFR to low end VFR range. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibility, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM NEAR TERM...AMS/PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 20, 8:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 2 ESE GRETNA 36.93N 79.33W
05/20/2017 PITTSYLVANIA VA PUBLIC
LARGE LIMBS BLOWN DOWN.
0726 PM HAIL 2 ESE GRETNA 36.93N 79.33W
05/20/2017 E1.50 INCH PITTSYLVANIA VA PUBLIC
RELAYED VIA MEDIA. HAIL CRACKED TWO WINDOWS IN A HOME.
&&
WHPSpecial weather statement, May 20, 8:46 PM EDT, 22 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 846 PM EDT SAT MAY 20 2017 NCZ005-210115- Rockingham- 846 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM COUNTY... At 845 PM EDT, a strong thunderstorm was located southwest of Bethany, near the border with Guilford County. The storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of southwestern Rockingham County. LAT...LON 3626 8000 3629 8002 3630 7984 3625 7980 TIME...MOT...LOC 0045Z 145DEG 4KT 3624 7992 DS
Local storm report, May 20, 8:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 4 N GRETNA 37.01N 79.36W
05/20/2017 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN OVER ROCKFORD SCHOOL RD. TIME RADAR ESTIMATED.
0712 PM TSTM WND DMG 4 NNE GRETNA 37.00N 79.34W
05/20/2017 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN OVER BANLEY ST. TIME RADAR ESTIMATED.
0712 PM TSTM WND DMG 1 ENE GRETNA 36.96N 79.35W
05/20/2017 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON MILLSTREAM DR. TIME RADAR ESTIMATED.
0754 PM TSTM WND DMG 2 SW JAVA 36.81N 79.26W
05/20/2017 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES DOWN AT HALIFAX RD AND SPRING GARDEN RD.
TIME RADAR ESTIMATED.
&&
JRUCKMANSpecial weather statement, May 20, 8:48 PM EDT, 20 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 848 PM EDT SAT MAY 20 2017 NCZ005-210115- Rockingham- 848 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKINGHAM COUNTY... At 847 PM EDT, a strong thunderstorm was located north of Intelligence. The storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Wentworth. LAT...LON 3636 7988 3642 7994 3647 7988 3642 7977 TIME...MOT...LOC 0047Z 224DEG 4KT 3642 7988 DS
Local storm report, May 20, 9:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG 4 WNW TURBEVILLE 36.64N 79.09W
05/20/2017 HALIFAX VA TRAINED SPOTTER
MULTIPLE TREES DOWN ALONG MELON RD NEAR DAN RIVER. ALSO
REPORTS PLENTY OF DEBRIS.
&&
JRUCKMANSpecial weather statement, May 20, 9:03 PM EDT, 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 903 PM EDT SAT MAY 20 2017 VAZ058-210145- Halifax- 903 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY... At 903 PM EDT, a strong thunderstorm was located over Turbeville, moving southeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Turbeville... and Alton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3654 7908 3661 7916 3668 7903 3654 7884 TIME...MOT...LOC 0103Z 320DEG 11KT 3663 7906 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 58 min |
| May 20, 9:03 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| May 20, 9:29 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 20, 10:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| May 20, 10:48 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 57 min |
| May 20, 10:53 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 52 min |
| May 21, 12:44 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| May 21, 4:39 AM EDT | Flash Flood Watch | RNK | Carroll, Floyd, Franklin, Grayson, Patrick, City of Galax | 18 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.